Texas, 2017Flash Flooding in Texas, June 2, 2017
June 2, 2017 · NWS AMA · 15 events in 2 counties and zones
A weak and broad upper level trof of low pressure impacted the Panhandles for a significant Flash Flooding Event. The mid and upper level flow |will remain on the weak side over the weekend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak and broad upper level trof of low pressure impacted the Panhandles for a significant Flash Flooding Event. The mid and upper level flow |will remain on the weak side over the weekend. This kept showers and thunderstorms slow moving for the most part which led to several reports of Flash Flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:57 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 2, 1:57 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
257 PM CDT Fri Jun 2 2017
.DISCUSSION...
In the upper levels a positively tilted trough stretched from
northwest Mexico into the south central plains. A northern stream
trough was located across Montana and Wyoming. On the surface a weak
upslope southeast wind was noted.
While the southern Texas Panhandle may be a little more favored for
showers and thunderstorms late this afternoon and tonight. Better
chances may start to move into the northwest half of the CWA
Saturday and Saturday night. A piece of the northern upper level
trough is expected to move southward through eastern Colorado
Saturday afternoon and then through the panhandles Saturday night.
This small upper level disturbance may be enough to trigger a better
chance of showers and thunderstorms initially across the northwest
CWA and then spreading southeast with time as the short wave trough
moves south. The chances of showers and thunderstorms will still be
there for the southeast half of the CWA since this area will be
closest to the dynamics of the positively tilted trough.
Shower and thunderstorm chances will likely wane through the day on
Sunday as the positively tilted upper trough moves southeast away
from the panhandles.
Monday appears dry at this point as an upper level ridge pokes up
across the central high plains and the panhandles are under a north
to northeast flow aloft.
Tuesday and beyond chances of rain come back into the forecast a
northwest flow sets up over the panhandles and showers and
thunderstorms are allowed to move into the area from the mountains
of New Mexico and Colorado.
Severe storms are not expected to be widespread through this
forecast, but there could be some that produce gusty winds, hail and
heavy rain.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 59 78 59 80 59 / 40 70 40 30 10
Beaver OK 61 81 61 84 61 / 30 60 40 10 5
Boise City OK 56 77 55 80 56 / 50 60 40 10 5
Borger TX 61 81 61 83 61 / 30 70 40 20 5
Boys Ranch TX 58 81 59 84 58 / 30 70 40 20 5
Canyon TX 59 79 59 81 59 / 40 70 50 30 10
Clarendon TX 60 79 60 81 60 / 50 60 50 30 10
Dalhart TX 57 79 57 82 57 / 40 60 40 20 5
Guymon OK 59 80 58 83 59 / 20 60 30 10 5
Hereford TX 58 79 58 81 57 / 40 60 50 30 10
Lipscomb TX 61 81 61 83 61 / 40 60 40 20 5
Pampa TX 60 78 59 81 59 / 40 70 40 20 10
Shamrock TX 62 80 62 82 62 / 50 60 60 30 10
Wellington TX 62 81 63 82 63 / 60 60 70 40 10
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
14/15
Hazardous weather outlook, Jun 2, 2:03 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
303 PM CDT Fri Jun 2 2017
OKZ001>003-TXZ001>020-030815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
303 PM CDT Fri Jun 2 2017
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms will be possible through tonight across the
panhandles. A few storms may get strong to marginally severe with
damaging winds the main threat. Heavy rain may also lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday into Sunday, and then again Monday night
through Wednesday night. Any storms that develop are expected to
remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 2, 1:41 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT FRI JUN 2 2017
TXZ011-012-022015-
Potter TX-Oldham TX-
241 PM CDT FRI JUN 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles north of Wildorado, or 14 miles northeast of
Vega, moving northwest at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3543 10202 3519 10224 3534 10247 3560 10221
TIME...MOT...LOC 1941Z 131DEG 8KT 3533 10220
14
Flash Flood, Potter
- When
- June 2, 3:43 PM CST to 5:45 PM CST
- Where
- Potter County, 3.13 mi WSW of Amarillo to 3.09 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.189, -101.874
Severe flooding at paramount and church Ave. Cars starting to move by the water. About 6 inches.
Flash Flood, Potter
- When
- June 2, 4:00 PM CST to 5:45 PM CST
- Where
- Potter County, 3.69 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.189, -101.884
Vehicle rescue at 2200 block of S Western.
Flash Flood, Potter
- When
- June 2, 4:00 PM CST to 5:45 PM CST
- Where
- Potter County, 5.73 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.195, -101.921
Vehicle rescues going on at Coulter and Wallace.
Flash Flood, Randall
- When
- June 2, 4:00 PM CST to 5:45 PM CST
- Where
- Randall County, 2.64 mi W of Amarillo to 2.63 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.195, -101.866
Fast flowing water down Georgia. Water almost into businesses.
Flash Flood, Potter
- When
- June 2, 4:05 PM CST to 5:45 PM CST
- Where
- Potter County, 8.32 mi ESE of Bushland to 8.34 mi ESE of Bushland
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 35.126, -101.938
Covered roads at 335 and SW 81st some areas around the road are under 2ft of water. Low lying areas filling up and running off onto Soncy. Emergency vehicles are blocking intersections.
Flash Flood, Potter
- When
- June 2, 4:10 PM CST to 5:45 PM CST
- Where
- Potter County, 2.91 mi WSW of Amarillo to 2.89 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.190, -101.870
Water rescue in progress. Water over the cab of a pickup.
Flash Flood, Potter
- When
- June 2, 4:10 PM CST to 5:45 PM CST
- Where
- Potter County, 3.52 mi W of Amarillo to 3.49 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.193, -101.882
High water rescue near Tascosa high school.
Flash Flood, Randall
- When
- June 2, 4:10 PM CST to 5:45 PM CST
- Where
- Randall County, 4.94 mi SW of Amarillo to 4.89 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.148, -101.880
Three high water rescues in progress.
Flash Flood, Randall
- When
- June 2, 4:10 PM CST to 5:45 PM CST
- Where
- Randall County, 4.94 mi SW of Amarillo to 4.89 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.148, -101.880
Three high water rescues in progress.
Flash Flood, Randall
- When
- June 2, 4:10 PM CST to 5:45 PM CST
- Where
- Randall County, 3.81 mi WSW of Amarillo to 3.8 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.183, -101.884
High water rescue at Western and King.
Flash Flood, Randall
- When
- June 2, 4:15 PM CST to 5:45 PM CST
- Where
- Randall County, 3.88 mi W of Amarillo to 3.87 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.191, -101.888
Water over car hoods on Teckla.
Flash Flood, Potter
- When
- June 2, 4:25 PM CST to 5:45 PM CST
- Where
- Potter County, 4.62 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.191, -101.901
Interstate 40 closed at Bell, due to high water.
Flash Flood, Randall
- When
- June 2, 4:43 PM CST to 5:45 PM CST
- Where
- Randall County, 7.28 mi NW of Timbercreek Canyon to 7.38 mi NW of Timbercreek Canyon
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.117, -101.919
Water up to the bumper of a car. Cars being pulled out of high water by a wrecker just north of loop 335 on Coulter.
Flash Flood, Randall
- When
- June 2, 4:45 PM CST to 5:45 PM CST
- Where
- Randall County, 4.97 mi WSW of Amarillo to 4.96 mi WSW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.165, -101.897
High water rescue from a car, at Granada and Kingston.
Flash Flood, Randall
- When
- June 2, 4:58 PM CST to 5:45 PM CST
- Where
- Randall County, 6.23 mi SW of Amarillo to 6.22 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.140, -101.902
High water rescue in progress, at Bell and Farmers.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, June 2 to 30, 2017$10 million · 1 event
- Flash Flooding and Damaging Winds in Texas, June 2 to 4, 2017$460,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in North Dakota, June 2, 2017$240,000 · 2 in hail · 19 events
- Flash Flooding and Hail in Texas, June 2 to 4, 2017$50,000 · 2.5 in hail · 8 events
- Hail and Damaging Winds in Minnesota, June 2, 2017$40,000 · 1 in hail · 6 events
- Flash Flood and Heavy Rain in Florida, June 2, 20171 injured · $30,000 · 2 events
- Flash Flooding and Heavy Rain in Mississippi, June 2, 2017$30,000 · 3 events
- Hail and Damaging Winds in North Dakota, June 2, 2017$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Minnesota, June 2, 20171.5 in hail · 3 events
- Flash Flooding in Texas, June 2, 20172 events
- Flash Flooding in Oklahoma, June 2, 20172 events
- Waterspouts in South Atlantic Coastal Waters, June 2, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707252, 707253, 707254, 707255, 707256, 707257, 707258, 707259, 707260, 707261, 707262, 707263, 707264, 707265, 707266.